Is your pharmacist patient... a pain... or a pain?

Well, this pharmacist, Phil Smith has been all of these recently as I am currently recuperating after  TOTAL KNEE REPLACEMENT surgery. Yes, I am your pharmacist (along with the two Norms). Yes, normally I am quite patient. Yes, I am a patient of Dr. Woolfrey who has done a great job of surgery by replacing my arthritic bowed knee with a nice straight titanium one that can actually bend as well as straighten! Yes, I have been impatient, hoping to skip past the exercises which are so vital to strengthen the leg muscles, to stretch the ligaments (ouch), and to continue to try to increase the bend of my new knee (BIG OUCH) as well as to try to completely straighten it (ouch again).  

Yes, I have experienced some pain. And, yes, I am sure that I have been somewhat of a pain at times needing a listening ear to hear for the hundredth time just what part of my leg hurts today. 

In these 3 weeks since the surgery I have learned several important lessons:

1.Each member of the HEALTH CARE TEAM is VITAL...the physician, the nurse, the physio-therapist, the pharmacist, and...

2. Probably, the most important member of the health care team is THE PATIENT. If the patient does not accept responsibility for his or her health, then the outcome most likely will not be the best possible. 

3. HONEST COMMUNICATION is so important (in life of course, but also in obtaining the best possible outcome for your health concern). 

If for example, I lied to my physician by saying that I only take 4 pills daily of my narcotic pain medication (when I am actually taking 2 extra) then my physician would assume that this low dose was working when in fact it was not.

4. When you get out of the hospital, your LOCAL PHARMACIST is a very important resource for understanding how to manage any side-effects from your medications (such as constipation or light-headedness, which are common problems from narcotics). You may very well have some questions for your pharmacist about when to re-start some of your regular medications (such as aspirin or arthritic drugs) after having been on an anticoagulant. Usually the physician will stop your arthritic medications (anti-inflammatory drugs) several days before your surgery, and also while you are taking an anticoagulant ("blood thinner"). 

5. Have a MEDS-CHECK done at your local pharmacy if you are scheduled for any surgery.